Bones of contention


Bones of contention

Osteoporosis is a severe medical condition, afflicting millions – but, fortunately, there is a miracle drug, bisphosphonate, which prevents the breakdown of the bone structure that is the mark of the condition. Or so it was widely accepted until a few years back, but if medical researchers cannot agree on the interpretation of scientific data, on whom should the public rely?

Like to see more ?


Subscribe to our on-line edition !

For a mere R305.00 per year you get the convenience of our online version including:
  • Twelve monthly issues of Noseweek delivered to your browser
  • A searchable archive
  • Access to every back issue since 1993 !
  • A downloadable PDF version

If it’s just the article you are after, you can purchase it by clicking here.

Tempted ?


For a taste of what awaits you, you are welcome to browse this free issue.

Share this article:

Reader's comments

Like to add your own comment ? Please click here to subscribe - OR -
 
Submitted by : D L FITZGERALD on 2010-10-22 22:15:37
I suffered from osteoporosis and was on Fosamax prescribed by my physician I also have rheumatoid arthritis.

Obviously my dentists at the time that I used Fosamax were not aware of this dead jaw thing, but I must say my implants would not stay in and I now have false teeth. Strangely enough I also fractured both femurs in a fall, a clean break in the right leg and a simple fracture in the left leg Was it the drug or the disease. I don't know as I had been off the Fosamax for a number of years prior to this all taking place.

All this happened in my early fifties, I am now in my sixties, have taken some bad falls but no bones have been broken. I believe without the Fosamax and the supplements I had to take of which caltrate was one I think my bones would not be as tough as they are. My bone density now appears to be normal.

I was made aware of the consequences of not taking the drug properly and was monitored 2 weekly at first then 4 weekly. thereafter regular 6 weekly checks till I went off the drug.

Editor's Note
Prof. Robert Max, calls what you've described as "bisphosphonate-induced osteonecrosis of the jaw”. The problem is some doctors don't seem to know what they are treating and how.
 
Submitted by : Pete Swanepoel of MONTCLAIR on 2010-10-06 15:23:30
Drug pushers and drug dealers have never cared about their clients' health or side-effects. It's just about sales. Period. "Ethical" drug companies (have you ever heard such a misnomer?) have been devoid of true ethics for decades.

Disclaimer

While every reasonable effort is taken to ensure the accuracy and soundness of the contents of this publication, neither the authors nor the publishers of this website bear any responsibility for the consequences of any actions based on the information contained therein.